Alert archive / Idaho / Snow Squall Warnings in 2025

Snow Squall Warning 2, NWS Missoula, MT

February 5, 2025Lemhi County, Idaho

NWS Missoula, MT issued this snow squall warning at Feb 5, 2025, 10:04 AM MST for Lemhi County, Idaho. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2025, 10:04 AM MST (17:04 UTC)
Expired
Feb 5, 2025, 10:45 AM MST
In force
41 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 173 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS55 KMSO 051704
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
1004 AM MST Wed Feb 5 2025

IDC059-051745-
/O.NEW.KMSO.SQ.W.0002.250205T1704Z-250205T1745Z/
Lemhi ID-
1004 AM MST Wed Feb 5 2025

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  North central Lemhi County in east central Idaho...

* Until 1045 AM MST.

* At 1003 AM MST, a dangerous snow squall was located over North
  Fork, or 19 miles north of Salmon, moving northeast at 45 mph.

  HAZARD...Whiteout conditions with near zero visibility associated 
           with intense bursts of heavy snow and gusty winds leading 
           to blowing snow. Wind gusts to 45 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.


Locations impacted include...
US-93, North Fork, Gibbonsville, Lost Trail Pass, Leesburg, and 
Shoup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4550 11426 4554 11421 4556 11414 4570 11397
      4570 11394 4562 11390 4562 11385 4560 11381
      4552 11384 4552 11377 4548 11376 4545 11378
      4543 11376 4541 11377 4539 11373 4533 11374
      4530 11371 4514 11433
TIME...MOT...LOC 1703Z 243DEG 40KT 4544 11402 

SNOW SQUALL...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Feb 5, 2:30 AM MST, 7 hours 34 minutes earlier.

Area forecast discussion, Feb 5, 2:30 AM MST, 7 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 AM MST Wed Feb 5 2025

.DISCUSSION...

KEY MESSAGES:

-  Periods of moderate to heavy snow continue from central Idaho
   into west-central Montana this morning

-  Another round of widespread snow on Friday, focused mainly
   south of I-90

 Winter Storm Update

The ongoing winter storm, which has already produced impressive
snowfall totals of up to 24 inches as of Tuesday evening,
continues today. Water vapor satellite imagery shows moisture
streaming into the region in a southwesterly flow aloft.
Meanwhile, a surface low-pressure system in south-central Idaho is
expected to track eastward through Lemhi County toward
Yellowstone by 11 AM. This setup favors heavy snowfall north and
west of the low's path, intensifying winter storm impacts this
morning.

A well-defined cold front advancing from the west is on course to
move through north-central Idaho and western Montana today,
shifting upper-level winds to a westerly direction. Forecast
soundings indicate sufficient cooling in the warm nose, currently
above 7,000-8,000 feet, which will help mix out the Arctic air
mass across much of western Montana. This will also bring westerly
winds, even to the valleys.

 Additional Snow Tonight

Another round of snow is expected tonight as moisture increases,
with high-resolution models suggesting the formation of snow bands
in a descending dry layer under unidirectional westerly flow.
This could result in enhanced snowfall swaths through at least
Thursday morning.

 More Snow on Friday?

Most numerical weather models agree on another snow event from
Friday into Friday night. A low-pressure system is forecasted to
track through the region, concentrating snowfall along and south
of the I-90 and Highway 12 corridors. The combination of moisture
and a reinforcing push of Arctic air will create favorable
conditions for valley snow.

Snowfall totals will depend on the low's exact path. A less
favorable track could result in 1-3 inches, while a more optimal
track could bring 4-8 inches.

Stay tuned for further updates as the storm evolves.

&&

.AVIATION...Snow is concentrated north of a surface low-pressure
system moving through the southern portion of the forecast area.
Periods of moderate to heavy snowfall will shift from west to east
this morning, leading to widespread impacts, including low
ceilings and reduced visibility at all TAF sites.

By this afternoon, a cold front is set to move through the
Northern Rockies, shifting winds to a westerly direction and
causing snowfall to become more showery. Model cross-sections
indicate sufficient moisture for continued terrain obscuration.

Another round of snow is expected tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 11 AM MST this morning for
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Lower Clark Fork Region...Missoula/Bitterroot Valleys.

     Winter Storm Warning until 8 AM MST this morning for
     Kootenai/Cabinet Region...West Glacier Region.

     Winter Storm Warning until 9 AM MST this morning for
     Flathead/Mission Valleys...Potomac/Seeley Lake Region.

ID...Winter Storm Warning until 10 AM PST this morning for Lower
     Hells Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

     Winter Weather Advisory until 11 AM MST this morning for Eastern
     Lemhi County...Western Lemhi County.

&&

In the hours before

Local storm report, Feb 5, 8:54 AM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
854 AM MST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     Snow             2 WNW Stevensville      46.52N 114.13W
02/05/2025  M14.0 Inch       Ravalli            MT   Trained Spotter

            Received 9 inches during the start of the
            storm, then 5 inches from noon yesterday to
            now.

&&
Local storm report, Feb 5, 8:59 AM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
859 AM MST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             7 ENE Powell            46.63N 114.58W
02/05/2025  E20.0 Inch       Idaho              ID   Mesonet

            Lolo Pass SNOTEL. 1.30 inches of snow water
            equivalent was recorded. This could equate
            to 18 to 24 inches depending on the snow to
            liquid ratio. They have 64 inches, 5 feet on
            the ground.

&&
Local storm report, Feb 5, 9:03 AM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Missoula MT
903 AM MST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             6 SSW Red River Hot Spr 45.70N 115.23W
02/05/2025  E13.0 Inch       Idaho              ID   Public

            Mountain meadows SNOTEL at 6,360 feet. 1.30
            inches of snow water equivalent fell since
            7am on the 4th. 66 inch snow depth.

&&
Local storm report, Feb 5, 9:08 AM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
908 AM MST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             1 WSW Lost Trail Pass   45.69N 113.97W
02/05/2025  E20.0 Inch       Ravalli            MT   Mesonet

            Saddle Mtn SNOTEL at 7940 feet near Lost
            Trail Pass received 0.90 inches of snow
            water equivalent which could equate to 16 to
            24 inches of snow. The nearby resort
            reported 24 inches.

&&
Local storm report, Feb 5, 9:23 AM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
923 AM MST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             4 WSW Victor            46.39N 114.22W
02/05/2025  M24.0 Inch       Ravalli            MT   Public

            Still snowing as of 9 am. Storm Total snow.

&&
Local storm report, Feb 5, 9:26 AM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
926 AM MST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             2 E Plains              47.46N 114.84W
02/05/2025  M10.0 Inch       Sanders            MT   Broadcast Media

            Photo of ruler of the 10 inches.

&&

Nearby

Snow Squall Warnings in Idaho, 2025Every snow squall warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.